Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 12, NWS Honolulu, HI

February 17, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 17, 2019, 3:48 PM HST for Hawaii County, Hawaii. It took effect at Feb 17, 2019, 6:00 PM HST. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2019, 3:48 PM HST (01:48 UTC)
In effect from
Feb 17, 2019, 6:00 PM HST
Expired
Feb 20, 2019, 3:38 AM HST
In force
58 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWHW70 PHFO 180148
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
348 PM HST Sun Feb 17 2019

HIZ028-181500-
/O.NEW.PHFO.WI.Y.0012.190218T0400Z-190220T1600Z/
Big Island Summits-
348 PM HST Sun Feb 17 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Wednesday.

* WINDS...South to southwest winds 40 to 55 mph.

* TIMING...Increasing tonight and continuing through Tuesday
  night. Winds may approach High Wind Warning levels on Tuesday. 

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
Wroe
5 follow-up statements
842 
WWHW70 PHFO 181345
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
345 AM HST Mon Feb 18 2019

HIZ028-190245-
/O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/
Big Island Summits-
345 AM HST Mon Feb 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY FOR
THE BIG ISLAND SUMMITS...

* WINDS...South to southwest winds 40 to 55 mph with gusts up to 
  60 mph.

* TIMING...Strong and gusty winds are expected over the summits of
  Maunakea and Maunaloa. Wind speeds may approach High Wind 
  Warning levels on Tuesday.

* IMPACTS...Winds this strong will produce difficult driving
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

RCB
403 
WWHW70 PHFO 190130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Mon Feb 18 2019

HIZ028-191430-
/O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/
Big Island Summits-
330 PM HST Mon Feb 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...South 30 to 50 mph with localized gusts over 75 mph.

* TIMING...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong will produce difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Burke
065 
WWHW70 PHFO 191405
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
405 AM HST Tue Feb 19 2019

HIZ028-200430-
/O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/
Big Island Summits-
405 AM HST Tue Feb 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...South 40 to 50 mph with localized gusts up to 60 mph.

* TIMING...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong will produce difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

RCB
398 
WWHW70 PHFO 200106
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
306 PM HST Tue Feb 19 2019

HIZ028-201415-
/O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/
Big Island Summits-
306 PM HST Tue Feb 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WINDS...South to southwest 35 to 50 mph with localized gusts
  over 60 mph.

* TIMING...Through 6 AM HST Wednesday.

* IMPACTS...Winds this strong will produce difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Birchard
393 
WWHW70 PHFO 201338
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 AM HST Wed Feb 20 2019

HIZ028-210245-
/O.UPG.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/
/O.NEW.PHFO.HW.W.0003.190220T1338Z-190221T0400Z/
Big Island Summits-
338 AM HST Wed Feb 20 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening. 

* WINDS...Southwest 50 to 60 mph with localized gusts to 75 mph.

* TIMING...Through 6 PM HST today.

* IMPACTS...Winds this strong will produce difficult driving 
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 17, 9:56 AM HST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 17, 9:56 AM HST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
956 AM HST Sun Feb 17 2019

.SYNOPSIS...
Breezy northerly winds and showery conditions will continue across
the western end of the state into tonight as low pressure lingers
to the north. Drier conditions along with a transition to light
and variable winds are anticipated for the eastern end of the
island chain through early Monday. A return to wet and unsettled
conditions is expected late Monday into Wednesday for mainly the
Big Island and Maui County, where a plume of deep tropical
moisture is forecast to setup. Improving conditions will be
possible during the second half of the week.

&&

.DISCUSSION...
A locally breezy and wet northerly flow remains in place over the
western half of the state, while drier conditions and light and
variable winds are setting up for the eastern end of the state. A
surface low centered roughly 250 miles north of the Big Island is
responsible for the contrasting weather regimes, and a persistent
broad upper level trough parked across the region is maintaining
some instability.

A moist northerly flow with precipitable water (PW) values around
1.25 inches is streaming over Kauai, Oahu, and Molokai, where
light to moderate showers have deposited generally less than an
inch of rainfall along windward and north facing slopes in the
past 12 hours. That said, a few interior Kauai gages have picked
up in excess of 2 inches during this time, and since this shower
activity will persist today and a few briefly heavy showers are
possible, we will have to keep an eye on the Kauai rivers, which
have low odds of having significant rises today. No flood concerns
are present on Oahu and Molokai, where a few showers will spill
over to leeward areas through the day.

A slightly unstable light and variable wind regime is in place on
the Big Island and will push over to Maui later today. The Big
Island is starting out mostly clear, while the fading northerly
flow on Maui is sending some showers to north facing terrain. PW
is down around and inch, but afternoon sea breezes will produce
interior clouds and spotty showers, mainly over the terrain.

Tonight and early Monday will serve as a transition period,
marking the end of the recent, extended spell of breezy and cool
conditions. The surface low will move westward and pass a couple
hundred miles north of Kauai on Monday. This will slacken the
local pressure gradient and cause winds to go light and variable
state-wide on Monday. The persistent upper level trough that has
dominated our weather for more than a week will begin to
strengthen once again. This will lead to increased instability,
especially near the core of the reinvigorated mid to upper level
low setting up just west of Kauai. As a result, a few heavy
showers, and possibly a thunderstorm, may develop over the
interior of Kauai and Oahu in the afternoon. Otherwise, mostly
clear morning conditions will give way to sea breezes with
afternoon clouds and spotty showers.

Wet and unstable conditions will develop over the eastern half of
the state Monday night and persist through at least Tuesday. The
weather feature of concern is a deep plume of tropical moisture
currently sitting 400 to 700 miles east of the Big Island. As the
surface low to our north drifts westward, this broad zone of
convergent southerly flow with PW values around 2 inches will
spread over the Big Island and Maui. The upper level trough
centered just west of the islands will sharpen, setting up a
region of divergence over the plume of deep moisture. Chances for
heavy, flooding rainfall and thunderstorms look very high for the
Big Island and Maui at this time, while islands to the west of the
plume remain under an unstable land and sea breeze regime. Strong
winds and winter weather are expected over the high summits of
the Big Island, though snow levels will be much higher (11,000 to
12,000 ft) which will likely eliminate any chance of winter for
the Haleakala summit on Maui.

Although this plume of moisture may linger over the far eastern end
of the state into the latter half of the week, conditions should
begin to gradually improve. Guidance suggests the upper and surface
low to the west ejecting northward with a weak surface ridge
nosing in to the north of islands. PWs will likely hover around an
inch to 1.4 inches near the Big Island. Winds could transition
back out of the north to northeast Thursday through Friday in the
light to moderate range.

&&

.AVIATION...
A complex low pressure system with a primary center about 230 nm
north of the Big Island will continue to spread clouds and showers
across the smaller islands. A trough of low pressure extends
southward from the low across eastern Maui and is forecast to move
slowly westward over the next 24 hours. Light surface winds out
of the south winds lie to the east of the trough, and locally
strong northwest winds lie to the west of the trough.

Clouds and showers will favor north through northwest facing
slopes and coasts today then north through northeast facing slopes
and coasts tonight. Radar indicates max tops up to 15 kft over
Kauai and Oahu indicating the potential for brief locally heavy
downpours in these areas. AIRMET Sierra is expected to remain
necessary over Kauai through at least early evening. Drier
conditions are expected over and around the Big Island where most
shower activity is expected to remain off the coast.

The radar derived low level winds from the South Kauai radar
indicate north winds at summit level up to 30kt. AIRMET Tango
likely to remain necessary through early evening.

&&

.MARINE...
A surface low about 230 nm N of Big Island is forecast to track
west through Monday. A trough extends southwest of the low to the
Alenuihaha Channel. There will be fresh to strong north winds west
of the trough and light to moderate variable winds east of the
trough. As the trough shifts west over the next few days, fresh
to strong southeast winds will spread over the eastern offshore
waters, but are not expected to reach the Hawaiian Coastal Waters.

Local nearshore buoys exposed to the northeast swell continue to
show significant wave heights between 10 and 14 feet with a period
of about 12 seconds. Surf from this swell is expected to remain
at High Surf Advisory (HSA) levels along north facing shores
through today and at High Surf Warning (HSW) levels along east
facing shores (where the threshold is lower). Surf along east
facing shores is expected to hold through tonight and begin
dropping off on Monday, so the HSA and HSW may need to be
extended through tonight. A new west-northwest swell should peak
today and gradually subside through the middle of the week.

A Small Craft Advisory (SCA) is in effect through late tonight
for most Hawaiian Waters, mainly for the large seas associated
with the northeast swell, however winds will remain above SCA
levels today in waters around Kauai County. With the new west-
northwest swell building today, expect seas to remain above the
10 ft SCA threshold in many locations at least through tonight.
Seas should begin to subside on Monday, but may remain above the
10 foot criteria through Monday night for select coastal waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for north facing
shores of the Big Island, Maui, Molokai, Oahu, Kauai, and Niihau.

High Surf Warning until 6 PM HST this evening for east facing
shores of the Big Island, Maui, Molokai, Oahu, Kauai, and Niihau.

Small Craft Advisory until 6 AM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Pailolo Channel-Alenuihaha Channel-Big
Island Windward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Wroe
AVIATION...Bedal
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:47 PM HSTFlash Flood WatchHFOHawaii, Kalawao61 hr
Feb 17, 3:47 PM HSTWinter Storm WatchHFOHawaii12 hr
Feb 18, 3:45 AM HSTWinter Storm WarningHFOHawaii48 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.